Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 34, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 9, 2020, 5:47 PM MST for Cochise County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2020, 5:47 PM MST (00:47 UTC)
- Expired
- Sep 9, 2020, 7:45 PM MST
- In force
- 118 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 129 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4317 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
530
WGUS55 KTWC 100047
FFWTWC
AZC003-100245-
/O.NEW.KTWC.FF.W.0034.200910T0047Z-200910T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
547 PM MST Wed Sep 9 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Cochise County in southeastern Arizona...
* Until 745 PM MST.
* At 547 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the northeast portions of the Chiricahua
Mountains. Doppler radar estimates between 1 and 3 inches of rain
has fallen, especially in Keating and Wood Canyon Creeks that
drain into the San Simon River. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Chiricahua National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3199 10943 3202 10905 3215 10905 3220 10912
3225 10918 3224 10931 3211 10948 3203 10949
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWR1 follow-up statement
409
WGUS75 KTWC 100241
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
741 PM MST Wed Sep 9 2020
AZC003-100251-
/O.EXP.KTWC.FF.W.0034.000000T0000Z-200910T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
741 PM MST Wed Sep 9 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST THIS EVENING FOR
NORTHEASTERN COCHISE COUNTY...
The heavy rain has ended and flash flooding is no longer expected.
However, rainfall runoff will continue to pose a threat with water
flowing within washes that drain into the San Simon River. Please
continue to heed remaining road closures.
LAT...LON 3199 10943 3202 10905 3215 10905 3220 10912
3225 10918 3224 10931 3211 10948 3203 10949
$$
CWRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:50 PM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Sep 9, 2:50 PM MST, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 250 PM MST Wed Sep 9 2020 .SYNOPSIS...A deep storm system will linger near the Four Corners through Thursday then move off to the northeast. This will result in another day of cooler than normal temperatures with gradual warming expected into the weekend. It will be dry this weekend with the exception of far eastern areas where there will remain a slight chance of showers and thunderstorms each afternoon. && .DISCUSSION...A few relatively strong thunderstorms have popped up over Cochise county this afternoon with mainly scattered showers over locations south and southeast of Tucson. Much cooler temperatures were had by all with highs peaking 6-10 degrees below average. Tomorrow there will be more sunshine and less of a threat of precipitation, however with the cool air mass in place temperatures will remain 5-8 degrees below normal. Friday into the weekend an upper level ridge will build over the region with temperatures rising in response. Saturday and Sunday should be the warmest days overall with highs at or a little above normal with a couple of degrees of cooling into early next week. With easterly low level flow there may be just enough moisture sneaking in for a shower or thunderstorm each afternoon near the New Mexico border and over the White Mountains. && .AVIATION...Valid through 11/00Z. SCT-BKN clouds 8-13k ft MSL mainly from KTUS eastward with generally SKC conditions west of KTUS. Isolated -TSRA/-SHRA east of KTUS to the NM border into Thursday morning. WLY/NWLY sfc winds 13-18 kts with gusts to 25 kts into this evening. Winds becoming terrain- driven less than 12 kts late this evening into Thursday morning. Winds again WLY/NWLY Thursday afternoon 8-12 kts, though some elevated SE winds may occur through the Gila River Valley including KSAD. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A storm system will continue to move through northern Arizona this evening, bringing cooler than normal temperatures to the region through Thursday. Expect some breeziness into this evening with isolated to scattered showers and thunderstorms mainly east and south of Tucson. By Thursday, residual moisture will mainly be along the immediate New Mexico border with dry conditions elsewhere. Some warming will start Friday and continue through the weekend with a slight chance of showers and thunderstorms remaining well east of Tucson and across the White Mountains each afternoon into the middle of next week. 20-ft winds will be light Thursday through Saturday with an easterly breeze developing Sunday and continuing into Tuesday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Cerniglia Aviation...Carpenter Fire Weather....Carpenter Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 9, 2:28 PM MST, 3 hours 19 minutes before
Special Weather Statement National Weather Service Tucson AZ 228 PM MST Wed Sep 9 2020 AZZ508-512-092215- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 228 PM MST Wed Sep 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 315 PM MST... At 227 PM MST, Doppler radar was tracking a strong thunderstorm near Chiricahua National Monument, or 22 miles southwest of Steins, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chiricahua National Monument and San Simon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3193 10944 3224 10947 3237 10905 3197 10905 TIME...MOT...LOC 2127Z 253DEG 19KT 3208 10934 Cerniglia
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:20 PM MST | Areal Flood Advisory | TWC | Cochise | 115 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.